Drug Interactions With Kava Kava

It appears that a number of medications can cause drug interactions with kava kava -- too many to list. Research suggests that the herbal supplement can increase the blood level of many other medications, which may increase the risk of side effects. Kava kava drug interactions can be serious enough to cause severe liver damage, so check with your healthcare provider before taking any other medicines.

A Discussion of Kava Kava Drug Interactions

Even though kava kava (Piper methysticum) is a natural product, it can potentially interact with medications or other herbal supplements. In fact, kava kava may cause significant interactions with many medications, too many to list.
 
Many medications are metabolized (broken down) by enzymes in the liver. There are several different types of these enzymes. Research suggests that kava kava can decrease the activity of several of these enzymes. This means that kava kava is likely to increase the level of many other medications (increasing the blood levels of these medications, increasing the risk of side effects). Kava kava has the potential to interact with so many different medications because it inhibits several different types of liver enzymes. It should be assumed that kava kava will interact will any medication, until proven otherwise.
 
There have been reports that kava kava can cause serious liver damage, and combining kava kava with other medications or substances that can cause liver damage (including alcohol) may further increase such risks.
 
If you take any medications or supplements, you should check with your healthcare provider before taking kava kava, since it is likely to interact with so many different medications.
 
Feed Your Adult ADHD Brain

Kava Kava Herb Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.